Minnesota, 2009

Hail in Minnesota, June 18, 2009

June 18, 2009 · NWS DLH · 3 events in 2 counties and zones

Thunderstorms, some of which became severe, developed over central Minnesota during the late afternoon hours, lasting into the evening. The storms developed due to a shortwave trough of low pressure interacting with a warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms, some of which became severe, developed over central Minnesota during the late afternoon hours, lasting into the evening. The storms developed due to a shortwave trough of low pressure interacting with a warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 18, 5:00 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 18, 5:00 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE...
NATIONAL WEATHER SERVICE DULUTH MN
600 PM CDT THU JUN 18 2009

.MESOSCALE UPDATE...CONCERNING SEVERE THUNDERSTORM POTENTIAL IN EAST
CENTRAL MINNESOTA AND NOTHWEST WISCONSIN...

IT APPEARS THAT THE THREAT FOR ORGANIZED STRONG TO SEVERE
THUNDERSTORMS WILL SLOWLY INCREASE IN AREAS FROM LAKE MILLE LACS
TO HINCKLEY AND PINE CITY... AND EASTWARD ACROSS AT LEAST THE
SOUTHERN PORTION OF NORTHWEST WISCONSIN THROUGH 9 PM.

UPSTREAM SHORT WAVE TROF AXIS CONTINUES TO PROGRESS STEADILY
EASTWARD ACROSS THE DAKOTAS LATE THIS AFTERNOON. AHEAD OF THIS
FEATURE..SURFACE PRESSURE FALLS AND RATHER ROBUST INSOLATION HAS
ALLOWED THE SURFACE WARM FRONT TO TRANSLATE NORTHWARD TO AN AXIS
ROUGHLY FROM JUST NORTH OF ST CLOUD..EASTWARD TO THE HINCKLEY/PINE
CITY AREA..AND THE SIREN/HAYWARD/PARK FALLS CORRIDOR.

SEVERE STORMS/SUPERCELLS HAVE BEEN ONGOING FOR SEVERAL HOURS INVOF
THE SFC WARM FRONT BETWEEN ALEXANDRIA AND LITTLE FALLS..AND THERE
APPEARS TO BE AN INCREASING RISK OF THESE STORMS CONTINUING AN
EASTWARD PROPAGATION ALONG OR JUST NORTH OF THE SFC WARM FRONT OVER
THE NEXT SEVERAL HOURS AS ALL AVAILABLE SHORT RANGE GUIDANCE
SUGGESTS A LOW LEVEL JET INCREASING INTO THE 30-40 KT RANGE AHEAD OF
THIS ACTIVITY INTO THE WARM FRONTAL ZONE..WHICH WOULD SUPPORT
INCREASING MESOSCALE ASCENT AND CONVECTIVE MAINTENANCE.

ALTHOUGH SIGNIFICANT DESTABILIZATION HAS OCCURRED WITHIN THIS
CORRIDOR OVER THE PAST 3-4 HOURS /MUCAPE INCREASING BY 800-1200
J/KG/..DEEP LAYER SHEAR REMAINS SOMEWHAT WEAK IN THE 30-35 KT
RANGE.  IN ADDITION..IT APPEARS THAT THE BOUNDARY LAYER MAY NOT BE
QUITE AS DEEPLY MIXED IN THIS AREA..WITH THE MOST UNSTABLE PARCELS
AROUND 2-3 KFT AGL.  THUS..STORMS MAY REMAIN SLIGHTLY ELEVATED.
NONETHELESS..IF STORMS CAN MANAGE TO WORK INTO THE SOUTHERN SECTIONS
OF THE DULUTH CWA..AND GIVEN UPSTREAM OBSERVED SUPERCELLULAR
STRUCTURES..2 INCH HAIL AND WINDS UP TO 65 MPH APPEAR WELL
WITHIN THE RANGE OF POSSIBILITIES WITH THE STRONGEST UPDRAFTS.  THE
TORNADO POTENTIAL MAY BE LIMITED BY NEAR-SURFACE PARCELS STILL
FIGHTING SUBSTANTIAL CIN..AND EVENTUAL EVOLUTION INTO MCS/MULTICELL
MODE. HOWEVER..LOW LEVEL SHEAR WILL ALSO INCREASE SIGNIFICANTLY WITH
THE ONSET OF THE LOW LEVEL JET..SO WE WILL BE MONITORING THIS
CLOSELY.
 MILLER

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.
Hazardous weather outlook, Jun 18, 2:00 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
300 PM CDT THU JUN 18 2009

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
300 PM CDT THU JUN 18 2009

...RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...REMAINDER OF THIS AFTERNOON THROUGH TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF NORTHERN MINNESOTA AND
NORTHWEST WISCONSIN THROUGH TONIGHT.  AN APPROACHING DISTURBANCE IS
EXPECTED TO RESULT IN INCREASING COVERAGE AND INTENSITY OF STORMS
ACROSS MUCH OF CENTRAL AND WESTERN MINNESOTA BETWEEN 3 AND 8 PM THIS
EVENING...AND SOME STORMS ARE LIKELY TO BE SEVERE.  THE GREATEST
RISK OF SEVERE STORMS WILL BE GENERALLY ALONG AND SOUTH OF THE
HIGHWAY 2 CORRIDOR...INCLUDING THE ENTIRE BRAINERD LAKES REGION...
THE INTERSTATE 35 CORRIDOR BETWEEN DULUTH AND THE TWIN CITIES... AND
THE HAYWARD...PARK FALLS AND PHILLIPS AREAS. THUNDERSTORMS ARE
EXPECTED TO EXPAND INTO A LARGER COMPLEX OF STORMS OVERNIGHT...AND
MOVE EASTWARD ACROSS MUCH OF THE REGION BY DAYBREAK FRIDAY.

THE PRIMARY THREATS WILL BE HAIL FROM QUARTER TO GOLF BALL SIZE AND
DAMAGING THUNDERSTORM WINDS UP TO 70 MPH.  HOWEVER... THE STRONGEST
STORMS MAY BE CAPABLE OF PRODUCING A TORNADO OR TWO...ESPECIALLY
WHERE STORMS INTERACT WITH BOUNDARIES LEFT OVER FROM OVERNIGHT
THUNDERSTORMS AND THE SURFACE WARM FRONT IN CENTRAL MINNESOTA. THE
GREATEST RISK OF TORNADOES IS EXPECTED LATER THIS EVENING IN THE
BRAINERD LAKES AREA EASTWARD TO MOOSE LAKE AND HINCKLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL PERSIST INTO FRIDAY AND FRIDAY
EVENING...WITH THE NEXT CHANCE FOR ORGANIZED THUNDERSTORMS FROM LATE
SUNDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH
TONIGHT.

LSZ121-140>148-191030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
300 PM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...REMAINDER OF THIS AFTERNOON THROUGH TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN LAKE SUPERIOR
THROUGH TONIGHT...WITH THE GREATEST COVERAGE OF STORMS EXPECTED
OVERNIGHT TONIGHT. A FEW STRONG TO SEVERE STORMS ARE EXPECTED
OVERNIGHT... CAPABLE OF PRODUCING STRONG GUSTY WINDS UP TO 50 KNOTS
AND LOCALLY HIGHER WAVES...LARGE HAIL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE FRIDAY AND FRIDAY
EVENING...AND AGAIN FROM SUNDAY NIGHT INTO TUESDAY.

 MILLER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 18, 2:38 PM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
338 PM CDT THU JUN 18 2009

MNZ012-182130-
NORTHERN COOK/NORTHERN LAKE-
338 PM CDT THU JUN 18 2009

...STRONG THUNDERSTORM NEARING SEA GULL LAKE...

AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN LAKE COUNTY IN THE BOUNDARY
WATERS CANOE AREA...MOVING NORTHEAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 35 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  SEA GULL LAKE BY 415 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TL
Special weather statement, Jun 18, 3:17 PM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
417 PM CDT THU JUN 18 2009

MNZ012-182215-
NORTHERN COOK/NORTHERN LAKE-
417 PM CDT THU JUN 18 2009

...STRONG THUNDERSTORM NEAR SEA GULL LAKE...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHEASTERN LAKE COUNTY IN THE
BOUNDARY WATERS CANOE AREA...MOVING NORTHEAST AT 9 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  GABIMICHIGAMI LAKE... LITTLE SAGANAGA LAKE...
  ALPINE LAKE...        SEA GULL LAKE...      SAGANAGA LAKE...
  CHEROKEE LAKE...      LONG ISLAND LAKE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TL
Special weather statement, Jun 18, 3:20 PM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
420 PM CDT THU JUN 18 2009

MNZ019-020-037-WIZ001-182245-
CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE CITIES OF...HIBBING...TWO HARBORS...DULUTH...
CLOQUET...SUPERIOR
420 PM CDT THU JUN 18 2009

...SHOWERS AND THUNDERSTORMS MOVING TOWARD THE TWIN PORTS...

A CLUSTER OF SHOWERS AND THUNDERSTORMS WERE OVER WESTERN CARLTON
COUNTY...NEAR AUTOMBA...WRIGHT...AND CROMWELL. THIS AREA WAS
MOVING NORTHEAST...AND WILL AFFECT
SAWYER...CLOQUET...BROOKSTON...THEN MOVE INTO THE TWIN PORTS
BETWEEN 6 PM AND 7 PM. A PERIOD OF HEAVY RAIN...SMALL HAIL...LIGHTNING...AND
GUSTY WINDS TO 35 MPH WILL BE POSSIBLE WITH THE STORMS. CONDITIONS
ARE FAVORABLE FOR ADDITIONAL STORM DEVELOPMENT THIS AFTERNOON AND
EVENING...AND THE THE STORMS MAY INTENSIFY.

MELDE
Special weather statement, Jun 18, 5:35 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
635 PM CDT THU JUN 18 2009

MNZ011-190000-
NORTH ST. LOUIS-
635 PM CDT THU JUN 18 2009

...STRONG THUNDERSTORM OVER VOYAGEURS NATIONAL PARK...

AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EASTERN VOYAGEURS NATIONAL PARK...MOVING
NORTH AT 12 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  VOYAGEURS NATIONAL PARK AND RAINY LAKE THROUGH 7 PM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TL
Special weather statement, Jun 18, 5:44 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
644 PM CDT THU JUN 18 2009

MNZ038-WIZ006-190045-
BURNETT-PINE-
644 PM CDT THU JUN 18 2009

...THUNDERSTORMS MOVING INTO PINE AND BURNETT COUNTIES...

AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS MOVING EAST INTO WESTERN PINE COUNTY. THE STRONGEST
STORM...WITH A HISTORY OF ONE INCH HAIL AND 50 MPH WINDS...WAS ABOUT
25 MILES WEST OF PINE CITY. THIS STORM WILL AFFECT PINE
CITY...BEROUN...AND HENRIETTE BETWEEN 715 PM AND 745 PM. THE
STRONGER STORM MAY BE PRECEDED BY OTHER WEAKER STORMS. IF THE STORM
MAINTAINS ITS STRENGTH...WARNINGS MAY BE ISSUED.

MELDE
Special weather statement, Jun 18, 6:13 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
713 PM CDT THU JUN 18 2009

MNZ033-034-190030-
CROW WING-SOUTH CASS-
713 PM CDT THU JUN 18 2009

...STRONG THUNDERSTORMS RAPIDLY DEVELOPING SOUTHWEST OF BRAINERD...

AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING STRONG THUNDERSTORM 26 MILES SOUTHWEST OF
BRAINERD...BETWEEN CLARISSA... MOTLEY AND RANDALL.  THIS STORM WAS
MOVING NORTHEAST AT APPROXIMATELY 20 MPH.

THIS STORM IS EXPECTED TO CONTINUE TO INCREASE IN STRENGTH OVER THE
NEXT 30 MINUTES...AND IS LIKELY TO AFFECT THE SOUTHERN PORTIONS OF
CASS AND CROW WING COUNTIES BY 730 PM...INCLUDING MUCH OF THE
BRAINERD LAKES AREA.

PEOPLE OUTDOORS OR ON AREA LAKES SHOULD BE PREPARED TO IMMEDIATELY
SEEK SHELTER AND BE PREPARED FOR POSSIBLE SEVERE THUNDERSTORM
WARNINGS.  DANGEROUS LIGHTNING...HAIL AND STRONG WINDS ARE POSSIBLE.

 MILLER

The radar

The Minneapolis radar (KMPX), 117 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pine

When
June 18, 6:30 PM CST
Where
Pine County, 3 mi W of Pine City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.830, -93.042

The hail fell just east of Pokegama Lake.

Hail, Pine

When
June 18, 6:38 PM CST
Where
Pine County, Pine City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.830, -92.980

The hail fell for five minutes.

Hail, Cass

When
June 18, 7:20 PM CST
Where
Cass County, Pillager
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
46.330, -94.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180829, 180831, 180832.